► What is Ibuprofen?
Put on the market in 1969, this molecule is part of the family of nonsteroidal anti-inflammatory drugs (NSAIDs). Initially delivered only on prescription, ibuprofen-based medicines can now be purchased without a prescription. In France, there are nearly 80 products containing ibuprofen, the best known being Advil, Nurofen and Antarene. These drugs are widely consumed in the country even if paracetamol (Doliprane, Efferalgan, Dafalgan) remains far ahead. "In 2017, 18% of French people received at least one prescription of ibuprofen against 64% for paracetamol"says Professor Nicolas Authier, head of the pharmacology department of the University Hospital of Clermont-Ferrand and head of the French Observatory of Analgesic Drugs.
Faced with the taking of painkillers, the Agence du médicament calls for vigilance
► Why has the Agence du médicament just issued a warning?
In case of pain and / or fever, particularly related to angina, otitis, rhino-pharyngitis with cough, it is better to use paracetamol than ibuprofen. To avoid aggravating an already existing infection. This is the message that the National Agency for Drug Safety wants to pass on to doctors as well as the general public.
Thursday, April 18, the Agency unveiled the results of a survey conducted by the pharmacovigilance centers of Tours and Marseille. The goal was to see if in a patient with an infection, taking an NSAID could make the situation worse. For the study, the centers selected the two most used anti-inflammatory drugs for fever or mild to moderate pain: ibuprofen and ketoprofen. As a result, these two molecules can actually worsen an infection and, in some cases, lead to serious complications. It is therefore recommended that you do not use an NSAID for any fever or pain that may be related to an infection. The spectrum is wide. This ranges from ENT problems (angina, otitis, nasopharyngitis …) to pulmonary manifestations (cough, lung infections ..) or cutaneous attacks related to insect bites, or, as Professor Authier specifies, to "Scratches of domestic animals".
► Can I use ibuprofen in children?
There are presentations of Advil or Nurofen for children in the form of oral solutions. Parents should not be frightened to use them to relieve their offspring. In the vast majority of cases, their use is not a problem. "But very often, a fever in a child is linked to an infection. If your child has temperature, always use paracatemol »says Jean-François Bergman, professor of internal medicine at Lariboisière Hospital in Paris. To reduce fever, many parents tend to alternate paracetamol and ibuprofen every three hours. However, according to the health insurance, no study has proved that this alternation or combination of the two drugs is more effective against fever. Whether in children or adults, do not take two NSAIDs at the same time or combine an NSAID with aspirin. Last tip: never give ibuprofen to a child with chickenpox because of a risk of infectious complications
In France, vigilance against opioids
► In which other cases is it advisable to take Ibuprofen?
This medication is formally contraindicated in pregnant women from the beginning of 6e month of pregnancy. Ibuprofen should also be avoided if you have a history of stomach ulcers, digestive bleeding, and seek the advice of your doctor before using an NSAID in case of serious heart, liver, skin, or liver disease. kidneys or high blood pressure. "From a certain dose, these drugs can be toxic", emphasizes Professor Bergman. In France, ibuprofen-based medicines come in the form of 200 mg or 400 mg tablets. Each dose should be six hours apart and should not exceed 1200 mg daily. " But this maximum recommended dose varies from country to country. In the United States, it goes up to 2400 mg per day Says Professor Bergman. In self-medication, it is advisable not to use these medications more than 5 days in a row.
► In which cases Ibuprofen is indicated?
It can be used for pain that is not related to an infection. "It works pretty well for trauma pain, such as ankle sprains or knee sprains. Ibuprofen may also be of interest for sciatica, lumbago, joint or rheumatic pain ", says Professor Bergman. "For migraines, it's more effective than paracetamol"adds Professor Jean-Paul Giroud, pharmacologist and member of the Academy of Medicine. Finally, ibuprofen can be used for dental rage or painful periods.